Alert archive / Wisconsin / Small Craft Advisories in 2017

Small Craft Advisory 42, NWS Milwaukee, WI

April 18, 2017

NWS Milwaukee, WI issued this small craft advisory at Apr 18, 2017, 3:10 AM CDT. It took effect at Apr 18, 2017, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2017, 3:10 AM CDT (08:10 UTC)
In effect from
Apr 18, 2017, 10:00 AM CDT
Expired
Apr 18, 2017, 8:48 PM CDT
In force
11 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted.

258 
WHUS73 KMKX 180810
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
310 AM CDT TUE APR 18 2017

...INCREASING WINDS AHEAD OF LOW PRESSURE...

.A LOW PRESSURE SYSTEM TRACKING ACROSS FAR NORTHERN WISCONSIN THIS
AFTERNOON WILL BRING BREEZY SOUTHEAST WINDS THROUGH EARLY
AFTERNOON. THOSE WINDS WILL VEER SOUTH THIS AFTERNOON AND WEAKEN
BY THIS EVENING. THE STRONGEST WINDS AND HIGHEST WAVES WILL BE 
FOUND FROM SHEBOYGAN AND POINTS NORTH. 

LMZ643-644-181615-
/O.NEW.KMKX.SC.Y.0042.170418T1500Z-170419T0300Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
310 AM CDT TUE APR 18 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM CDT THIS EVENING. 

* WINDS: SOUTHEAST INCREASING TO 15 TO 25 KNOTS, THEN VEERING
  SOUTH THIS AFTERNOON. 

* WAVES: BUILDING TO 4 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ645-646-181615-
/O.NEW.KMKX.SC.Y.0042.170418T1700Z-170419T0000Z/
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
310 AM CDT TUE APR 18 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM
CDT THIS EVENING. 

* WINDS: SOUTHEAST INCREASING 15 TO 25 KNOTS

* WAVES: BUILDING TO 3 TO 4 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/MKX
4 follow-up statements
280 
WHUS73 KMKX 181430
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
930 AM CDT TUE APR 18 2017

...INCREASING SOUTH WINDS AHEAD OF LOW PRESSURE...

.A LOW PRESSURE SYSTEM TRACKING ACROSS FAR NORTHERN WISCONSIN
THIS AFTERNOON WILL BRING BREEZY SOUTHEAST WINDS THROUGH EARLY
AFTERNOON. THOSE WINDS WILL VEER SOUTH THIS AFTERNOON AND WEAKEN
BY THIS EVENING. THE STRONGEST WINDS AND HIGHEST WAVES WILL BE
FOUND FROM SHEBOYGAN AND POINTS NORTH.

LMZ643-644-182230-
/O.CON.KMKX.SC.Y.0042.170418T1500Z-170419T0300Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
930 AM CDT TUE APR 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WINDS: SOUTHEAST INCREASING TO 15 TO 25 KNOTS, THEN VEERING 
  SOUTH THIS AFTERNOON. 

* WAVES: BUILDING TO 4 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ645-646-182230-
/O.CON.KMKX.SC.Y.0042.170418T1700Z-170419T0000Z/
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
930 AM CDT TUE APR 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WINDS: SOUTHEAST INCREASING 15 TO 25 KNOTS

* WAVES: BUILDING TO 3 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
HENTZ

WWW.WEATHER.GOV/MKX
183 
WHUS73 KMKX 182011
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
311 PM CDT TUE APR 18 2017

...INCREASING SOUTH WINDS AHEAD OF LOW PRESSURE...

.A LOW PRESSURE SYSTEM TRACKING ACROSS LAKE SUPERIOR THIS EVENING
WILL BRING BREEZY SOUTHEAST WINDS. THOSE WINDS WILL VEER SOUTH 
THIS EVENING AND WEAKEN. THE HIGHEST WAVES WILL BE FOUND FROM 
SHEBOYGAN AND POINTS NORTH.

LMZ643-644-190300-
/O.CON.KMKX.SC.Y.0042.000000T0000Z-170419T0300Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
311 PM CDT TUE APR 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WINDS: SOUTHEAST WIND 15 TO 25 KNOTS, THEN VEERING SOUTH THIS 
  EVENING. 

* WAVES: 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ645-646-190000-
/O.CON.KMKX.SC.Y.0042.000000T0000Z-170419T0000Z/
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
311 PM CDT TUE APR 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WINDS: SOUTHEAST WIND 15 TO 25 KNOTS, VEERING SOUTH THIS 
  EVENING.

* WAVES: 3 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
HENTZ

WWW.WEATHER.GOV/MKX
641 
WHUS73 KMKX 190013
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
713 PM CDT TUE APR 18 2017

...GUSTY WINDS TO LINGER INTO THE EVENING ACROSS THE NORTH...

.AN APPROACHING COLD FRONT RESULTED IN GUSTY SOUTH TO SOUTHEAST
WINDS OVER THE NEAR SHORE WATERS TODAY. AS THE COLD FRONT
APPROACHES, THE WINDS WILL GRADUALLY WEAKEN DURING THE EVENING. 

WIND GUSTS ARE EXPECTED TO REMAIN BELOW 23 KNOTS SOUTH OF NORTH
POINT LIGHT THROUGH THE EVENING. HENCE THE SMALL CRAFT ADVISORY
HAS BEEN ALLOWED TO EXPIRE. THE SMALL CRAFT ADVISORY WILL REMAIN
IN EFFECT NORTH OF NORTH POINT LIGHT TO SHEBOYGAN THROUGH 10 PM
THIS EVENING FOR LINGERING STRONGER GUSTY WINDS AND HIGHER WAVES

LMZ645-646-190115-
/O.EXP.KMKX.SC.Y.0042.000000T0000Z-170419T0000Z/
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
713 PM CDT TUE APR 18 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

$$

LMZ643-644-190300-
/O.CON.KMKX.SC.Y.0042.000000T0000Z-170419T0300Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
713 PM CDT TUE APR 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WINDS: SOUTH TO SOUTHEAST WIND 10 TO 20 KNOTS WITH A FEW GUSTS
  TO 25 KNOTS THIS EVENING.  

* WAVES: 3 TO 5 FEET DECREASING TO 2 TO 4 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
WWW.WEATHER.GOV/MKX

MBK
059 
WHUS73 KMKX 190148
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
848 PM CDT TUE APR 18 2017

...WINDS AND WAVES TO REMAIN BELOW CRITERIA...

.A WEAKENING PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD FRONT
HAS ALLOWED WINDS AND WAVES TO SUBSIDE BELOW SMALL CRAFT ADVISORY
CRITERIA THIS EVENING. HENCE THE SMALL CRAFT ADVISORY THAT WAS IN
EFFECT FROM NORTH POINT LIGHT TO SHEBOYGAN HAS BEEN CANCELLED.

SOUTH WINDS OF 5 TO 15 KNOTS WILL TURN TO THE NORTHWEST AFTER
MIDNIGHT AND INCREASE TO 10 TO 15 KNOTS BY MORNING. 

LMZ643-644-190300-
/O.CAN.KMKX.SC.Y.0042.000000T0000Z-170419T0300Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
848 PM CDT TUE APR 18 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS CANCELLED
THE SMALL CRAFT ADVISORY. 

$$
WWW.WEATHER.GOV/MKX

MBK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Apr 17, 11:35 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 17, 11:35 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1135 PM CDT Mon Apr 17 2017

.AVIATION(06Z TAFS)...Cirrus clouds triggered by increasing
upstream warm air advection continue to spill eastward across
Minnesota into Wisconsin. Expect these clouds to continue
affecting southern WI through the late night. VFR conditions
expected for the bulk of the forecast period, however some lower
cigs may approach MVFR levels with any showers that develop
Tuesday evening. Continues to look breezy on Tuesday, especially
farther away from Lake Michigan. Inland gusts may reach 30 to 35
knots.

&&

.PREV DISCUSSION... (Issued 921 PM CDT Mon Apr 17 2017)

UPDATE...Increasing upstream warm air advection across the
northern Plains will shift east into the far western Great Lakes
overnight. This should continue to generate high level
cloudiness which will sweep into southern Wisconsin during the
late night and Tuesday morning. Temperatures have dropped into the
upper 30s in some eastern areas, so needed to drop overnight lows
in a few spots overnight. Next forecast package may need to bump
up winds on Tuesday due to tightening pressure gradient ahead of
approaching cold front. Gusts may reach 30 to 35 knots from late
morning into the afternoon, before thicker cloud cover spreads
across the area.

MARINE...Expect northeast winds to gradually diminish overnight
as high pressure over Lake Superior region shifts to the east.
Winds will shift to the south to southeast late tonight and
Tuesday morning. A tightening pressure gradient ahead of an
approaching weak cold front may cause wind gusts to get close to
Small Craft Advisory criteria, especially by the lakeshore. More
stable, lake-cooled air will retard low level mixing over the
water, but the shore areas may warm enough to get gusts to 25
knots. Wl let next forecast package handle final decision.

PREV DISCUSSION... (Issued 634 PM CDT Mon Apr 17 2017)

AVIATION(00Z TAFS)...Back door cold front has progressed into
south central WI early this evening. Winds have switched to the
east in Madison, and boundary should be moving through Monroe,
Mineral Point and Sauk City areas with the next 1-2 hours.
Scattered light sprinkles have pushed off to the east so dry and
quiet conditions are expected through most of tomorrow. Cirrus
clouds should eventually return to the area later tonight.

Winds may be a bit stronger on Tuesday ahead of approaching weak
cold front. May see some gusts to 30 to 35 knots from late morning
through the afternoon, especially farther away from Lake Michigan.

PREV DISCUSSION... (Issued 335 PM CDT Mon Apr 17 2017)

SHORT TERM...

TONIGHT - Confidence...Medium
Surface low in sw WI with inverted trough axis into ne WI is
proggd to get wiped out with time as influence of high to the
north becomes dominant. 88-d showing the lake boundary making
steady westward progress through srn WI. Good deal of high based
cu that should gradually dissipate as the evening wears on with
plenty of clear air upstream.

TUESDAY - Confidence...Medium
Surface low is proggd to move from ND/SD border to near Lake
Superior. This will set up a southerly wind regime. The northern
CWA gets brushed with DCVA and the better frontal forcing holds
off to our west. Potent 850 LLJ traverses largely to our northwest
and north in conjunction with the low though core of strongest
winds and associated speed/moisture convergence is proggd to stay
to nor north. The models are basically split on whether to bring
precip into the CWA prior to 00z. The GEM and NAm are the drier
solutions while the GFS and ECMWF are more aggressive on bringing
some shra into the cwa. Will have chances spreading in during the
afternoon but there is some consensus that the southeast stays dry
for most if not all of the day. Even the wetter GFS shows a min
in the southeast corner. With the southerly winds the 925 temps
will be in the teens celsius so highs well into the 60s or low 70s
can be expected.

Tuesday night through Thursday...Forecast confidence medium.

Weak low pressure will move across the Lake Superior region Tue nt
with a trailing cold front to pass across srn WI. The frontal lift
is weak with a lack of upper support so only chances of showers
and slight chances of a tstorm.

Another weak low pressure area will then track from the cNortheast wind
regime keeping some elevated waves though speeds and wave heights
are coming in below criteria for small craft. Fog has improved as
well. Looking for a windier pattern to set up towards mid week
with low pressure approaching the area. entral Great Plains
through far srn WI or nrn IL, and onto Lower MI for Wed-Thu. The
nose of a strong LLJ will induce a well organized area of warm,
moist advection and frontogenesis while being supported aloft by a
weak vorticity maximum and the left front quad of an upper jet.
Showers and sct tstorms will begin Wed aft and continue into Wed
nt. Another inch of rain is expected with possibly more toward
central WI where lift is maximized from the aforementioned lifting
mechanisms. Rivers are experiencing above normal flows so would
expect several rivers to reach minor flood stage later in the
week. Lingering showers or drizzle will probably linger on Thu
along with cold advection and cool temps.

LONG TERM...Friday through Monday...Forecast confidence medium.

Srn WI will be on the srn periphery of a sfc high for Fri. A low
pressure area and upper wave will then move from the Lower MS
River Valley through the Ohio River Valley for the weekend. There
are only small chances for rain Sat nt-Sun AM as the system may
clip the area. Srn WI will once again be over the srn portion of a
high pressure area for Mon. Temps will be slightly below normal
during this period.

AVIATION(18Z TAFS)...88-d radar animation shows lake enhanced
frontal boundary pushing steadily west through srn WI. Winds
shift from wnw to ene as the front passes. Post frontal
stratus/fog appears to have dwindled in coverage near the lake but
plenty of higher based CU around as well. Next system approaches
on Tuesday but looks like most of TAF sites stay dry through 18z.

MARINE...Northeast wind .UPDATE...

speeds and wave heights are coming in below criteria for small
craft. Fog has improved as well. Looking for a windier pattern to
set up towards mid week with low pressure approaching the area.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Aviation...MBK
Hazardous weather outlook, Apr 17, 9:07 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
907 PM CDT Mon Apr 17 2017

WIZ046-047-051-052-056>060-062>072-190215-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
907 PM CDT Mon Apr 17 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a slight chance for thunderstorms Tuesday afternoon and
evening, with higher chances for Wednesday afternoon and night.
Another inch or two of rainfall this week will cause some rivers
to rise to minor flood stage for the second half of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-190215-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
907 PM CDT Mon Apr 17 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There is a slight chance for thunderstorms Tuesday afternoon and
evening, with higher chances for Wednesday night.

Southerly wind gusts will approach Small Craft Advisory
conditions Tuesday along with 4 foot waves north of Port
Washington.

Small Craft Advisory conditions are likely Wednesday night into
Thursday night as strong low pressure tracks across southern Lake
Michigan.

www.weather.gov/mkx

MBK

Nearby

Small Craft Advisories in Wisconsin, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.